Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 25, NWS Denver/Boulder, CO

May 27, 2015Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 27, 2015, 2:02 PM MDT for Phillips County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 2:02 PM MDT (20:02 UTC)
Expired
May 27, 2015, 2:48 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Phillips County, CO

The radar

The Goodland radar (KGLD), 130 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WUUS55 KBOU 272002
SVRBOU
COC095-272100-
/O.NEW.KBOU.SV.W.0025.150527T2002Z-150527T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
202 PM MDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PHILLIPS COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 300 PM MDT

* AT 200 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
  SOUTHEAST OF HOLYOKE...MOVING NORTHEAST AT 5 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PLEASANT VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DENVER.

INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4044 10205 4044 10233 4055 10223 4056 10205
TIME...MOT...LOC 2000Z 240DEG 49KT 4044 10218 

HAIL...1.75IN
WIND...60MPH

$$

COOPER
1 follow-up statement
658 
WWUS55 KBOU 272048
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
248 PM MDT WED MAY 27 2015

COC095-272057-
/O.CAN.KBOU.SV.W.0025.000000T0000Z-150527T2100Z/
PHILLIPS CO-
248 PM MDT WED MAY 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PHILLIPS COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL....
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DENVER.

LAT...LON 4044 10205 4044 10233 4055 10223 4056 10205
TIME...MOT...LOC 2047Z 240DEG 49KT 4076 10144 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:11 AM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 27, 10:11 AM MDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1011 AM MDT WED MAY 27 2015

.UPDATE...
ISSUED AT 952 AM MDT WED MAY 27 2015

SATELLITE SHOWS CONTINUED DEVELOPMENT OVER THE HIGH COUNTRY AS THE
SURFACE TROUGH MAKES IT WAY SOUTH. MOISTURE AHEAD OF IT WILL BRING
INCREASED CONVECTION CHANCES EARLIER IN THE AFTERNOON FOR THE
HIGHER FOOTHILLS WITH SOME MINOR DEVELOPMENT OVER THE PLAINS.
DRIER AIR NEAR THE FOOTHILLS WILL HELP TO STALL THE DEVELOPMENT
EARLY ON BUT WITH A WEAK CAP AND INCREASED MOISTURE FROM WESTWARD
MOVEMENT AFTERNOON CONVECTION WILL BE POSSIBLE. BRIEF HEAVY RAIN
AND SMALL HAIL WITH GUSTY WINDS ARE STILL THE PREDOMINANT THREAT
OVER THE URBAN CORRIDOR BUT WITH THE DRYLINE SETTING UP OVER THE
FAR EASTERN PLAINS AND DEWPOINTS ALREADY IN THE MID 50S EXPECT
STRONG TO SEVERE STORMS LATER THIS AFTERNOON. HAIL UP TO 1 INCH IN
DIAMETER AND WIND GUSTS UP TO 60 MPH COULD DEVELOP. AS THE
EVENING PROGRESSES LOW LEVEL WINDS INCREASE AS DOES SRH OVER THE
FAR NORTHEASTERN PLAINS COUNTIES SO ISOLATED TORNADOES WILL ALSO
BE POSSIBLE.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 442 AM MDT WED MAY 27 2015

COLORADO IS GOING TO BE UNDER WEAK WEST-SOUTHWEST FLOW ALOFT IN
BETWEEN THE WEAK UPPER DISTURBANCE THAT PASSED LAST NIGHT AND
ANOTHER UPPER TROUGH WHICH WILL BE DEVELOPING OVER UTAH TODAY. AT
THE SURFACE...PRESSURES WILL BE FALLING OVER THE MOUNTAINS THROUGH
THE DAY...INDUCING SOUTH TO SOUTHEASTERLY WINDS ACROSS THE EASTERN
COLORADO PLAINS. THE AIRMASS WILL REMAIN MOIST AND BY AFTERNOON
THE AIRMASS SHOULD BE MODERATELY UNSTABLE. MODEL SOUNDINGS ONLY
INDICATE 700-1000 J/KG OF CAPE...SO STRONG THUNDERSTORMS ARE NOT
EXPECTED. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE
THUNDERSTORMS INDICATED EAST OF A LIMON TO AKRON LINE...WHERE THE
STRONGEST STORMS SHOULD BE LOCATED. AREAS THAT SEE STRONG STORMS
DEVELOP COULD SEE LOCALIZED FLASH FLOODING DEVELOP...BUT THIS
SHOULD BE LIMITED TO THE EASTERN LOCATIONS. CLOSER TO THE
FOOTHILLS SHOULD SEE A ROUND OF SHOWERS DEVELOP BY MID-AFTERNOON
WHICH MOVES EAST OF THE I-25 CORRIDOR BEFORE THE AFTERNOON RUSH
HOUR GETS GOING. LATER IN THE EVENING...SHOWERS SHOULD BE CONFINED
TO THE EASTERN PLAINS. TEMPERATURES SHOULD BE JUST A DEGREE OR TWO
SHY OF NORMALS FOR THE DATE.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 442 AM MDT WED MAY 27 2015

THE UPPER TROUGH WILL BE CROSSING THE NORTHERN AND CENTRAL ROCKIES
THURSDAY WITH SOUTHWEST FLOW ALOFT BECOMING WEST BY FRIDAY.
SURFACE LOW OVER THE EASTERN STATE BORDER WILL KEEP HIGHER
MOISTURE AND CAPE VALUES OVER THE EASTERN PLAINS. THIS COMBINED
WITH TEMPERATURES A DEGREE OR TWO WARMER WILL HAVE ANOTHER DAY OF
POTENTIALLY STRONG STORMS OVER THIS AREA...WITH GUSTY OUTFLOW
WINDS AND HAIL THE MAIN THREATS. FOR THE MOUNTAINS...EXPECT
SLIGHTLY COOLER TEMPERATURES AS THE UPPER DISTURBANCE PUSHES IN
EARLIER...ESPECIALLY NORTH OF I70. A COLD FRONT IS EXPECTED TO
PUSH SOUTH ACROSS THE AREA LATE THURSDAY EVENING...WHICH MAY BE
PUSHED IN FASTER BY DEVELOPING CONVECTION. THERE IS SOME
DIFFERENCE OF CHANCES OF RAIN OVERNIGHT WITH THE NAM BECOMING
QUITE DRY. WILL CONTINUE POPS THROUGH THE NIGHT WITH THE EXPECTED
UPSLOPE FLOW DEVELOPING AND UPPER TROUGH OVERHEAD.

WITH COOLER TEMPERATURES BEHIND THE FRONT AND MORE MOISTURE INTO
THE AREA FRIDAY...EXPECT SHOWERS TO BECOME WIDESPREAD ESPECIALLY
ALONG THE FOOTHILLS AND PALMER DIVIDE. WILL STILL HAVE SOME
AVAILABLE WEAK CAPE AROUND...LEAVING A SLIGHT CHANCE FOR THUNDER
AS WELL. OVERALL RAIN AMOUNTS OVER THE FORECAST AREA KEEP
CHANGING...HOWEVER CAN EXPECT THE HIGHER AMOUNTS TOWARD THE HIGHER
TERRAIN AND ADJACENT PLAINS. A HALF TO ONE INCH WILL NOT BE OUT OF
THE QUESTION THROUGH THE DAY...WITH A FEW LOCATIONS SEEING MORE
UNDER HEAVIER STORMS. WILL HAVE PRECIP CHANCES DECREASE FRIDAY
NIGHT FOLLOWING THE NON-NAM MODEL SOLUTIONS....AS THE NAM SEEMS TO
BE THE SLOWEST OF ALL TO PUSH THE SYSTEM THROUGH.

SATURDAY WILL REMAIN A COOL DAY...ESPECIALLY OVER THE PLAINS AS
HIGH SURFACE PRESSURE KEEPS A MORE STABLE COOLER UPSLOPE FLOW
REGIME OVER THE AREA. THE HIGH COUNTRY WILL LIKELY SEE WARMER
TEMPERATURES AND NORMAL DIURNAL AFTERNOON SHOWERS AND
THUNDERSTORMS...WITH MUCH LESS AVAILABLE MOISTURE.

A STRONGER UPPER RIDGE WILL MOVE OVERHEAD SUNDAY AND MONDAY TO
LIKELY WARM TEMPERATURES TO NEAR OR ABOVE NORMAL FOR THIS TIME OF
YEAR. THE PLAINS COULD SEE 80 OR ABOVE BY MONDAY. EXPECT A NORMAL
DIURNAL CONVECTION PATTERN THROUGH THESE DAYS AS SOME MOISTURE IS
EXPECTED TO REMAIN UNDER THE RIDGE AS WELL AS SOME ADDITIONAL
BEING TRANSPORTED IN MONDAY AS FLOW TURNS SOUTHWESTERLY.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 952 AM MDT WED MAY 27 2015

VFR CONDITIONS WILL CONTINUE THROUGH THE MORNING. AFTERNOON
CONVECTION WILL DEVELOP MY 21Z IN THE VICINITY WITH POSSIBLE
THUNDERSTORMS BY 22Z OVER THE AIRPORT. CEILINGS ARE NOT EXPECTED
TO DROP BELOW VFR BUT BRIEF HEAVY RAIN ACCOMPANIED WITH WIND GUSTS
UP TO 30 MPH WILL BE POSSIBLE BETWEEN 22 AND 24Z. A MID LEVEL BKN
DECK WILL REMAIN THROUGH THE EVENING WITH WINDS SWITCHING TO
DRAINAGE.

&&

.HYDROLOGY...
ISSUED AT 952 AM MDT WED MAY 27 2015

CURRENT RFC FORECAST HAS SOUTH PLATTE AT WELDONA BELOW FLOOD STAGE
WITH A CONTINUAL DOWNWARD TREND SO CANCELLED FLOOD WARNING FOR
THAT PORTION. FLOOD WARNINGS FOR THE SOUTH PLATTE AT KERSEY AS
WELL AS CACHE LA POUDRE AT GREELEY CONTINUE. AFTERNOON STORMS
TODAY WILL BRING THE CHANCE FOR BRIEF HEAVY RAIN HOWEVER THE ABOVE
MENTIONED RIVERS ARE NOT EXPECTED TO BE ADVERSELY AFFECTED AND
SHOULD CONTINUE THE FORECASTED TREND.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BOWEN
SHORT TERM...DANKERS
LONG TERM...KRIEDERMAN
AVIATION...BOWEN
HYDROLOGY...BOWEN
Hazardous weather outlook, May 27, 9:34 AM MDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
934 AM MDT WED MAY 27 2015

COZ030>051-281545-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
934 AM MDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON OVER THE
HIGHER FOOTHILLS THEN MOVE OVER THE PLAINS BY THE MID AFTERNOON
AND CONTINUE INTO THE EVENING. WESTERLY FLOW ALOFT WILL KEEP
THUNDERSTORMS MOVING ON THEIR EASTWARD OVER THE PLAINS. SMALL
HAIL AND BRIEF HEAVY RAINS WILL BE THE PRIMARY THREATS FROM THE
THUNDERSTORMS THAT MOVE OUT OF THE FOOTHILLS AND ONTO THE PLAINS.
FURTHER TO THE EAST...THUNDERSTORMS MAY BE A BIT STRONGER. THERE
IS A SLIGHT RISK THAT THUNDERSTORMS EAST OF A LIMON TO STERLING
LINE MAY BE STRONG ENOUGH TO PRODUCE ONE-INCH DIAMETER HAIL AND
WIND GUSTS TO 60 MPH. THESE THUNDERSTORMS MAY ALSO PRODUCE HEAVY
RAIN WITH LOCALIZED FLOODING. SHOWERS ON THE NORTHEAST PLAINS WILL
GRADUALLY DISSIPATE BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY
WITH THE POTENTIAL FOR STRONG STORMS OVER THE FAR EASTERN PLAINS.
HAIL AND STRONG OUTFLOW WINDS WILL BE THE MAIN THREATS.

A COLD FRONT WILL MOVE THROUGH EARLY FRIDAY MORNING PRODUCING UPSLOPE
FLOW AND A CHANCE FOR MORE WIDESPREAD RAIN THROUGH THE DAY AND
INTO FRIDAY EVENING. THERE MAY BE ENOUGH RAIN TO CAUSE RENEWED
MINOR FLOODING FROM THE RUNOFF...THOUGH THE FLASH FLOOD THREAT
APPEARS TO BE LOW. THE HIGHER MOUNTAINS ABOVE 10 THOUSAND FEET
MAY SEE 2 TO 4 INCHES OF WET SNOW.

SATURDAY THROUGH TUESDAY WILL BE WARMER. THERE WILL BE LESS
THUNDERSTORM ACTIVITY...WITH MOST OF THE STORMS OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED THIS AFTERNOON FOR
THUNDERSTORMS THAT DEVELOP ON THE FAR EASTERN PLAINS.

BOWEN/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:11 PM MDTSevere Thunderstorm WarningBOUWashington34 min
May 27, 3:36 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick22 min
May 27, 5:00 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick19 min
May 27, 5:43 PM MDTSevere Thunderstorm WarningBOULincoln32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.